What Is Tardive Dystonia?

Table of Contents
View All
Table of Contents

Tardive dystonia is a drug side effect that involves involuntary muscle movements. It causes twisting and turning muscle spasms.

This condition usually affects the head and neck, and can be quite painful and distressing. Tardive dystonia tends to worsen as it progresses over time. 

Tardive dystonia is caused by dopaminergic receptor antagonists, which are used as antipsychotics to treat mental health disorders. It’s estimated that up to 1% to 4% of people taking antipsychotic medications have tardive dystonia.

Treatment for tardive dystonia starts with stopping the medication if possible. If the antipsychotic drug cannot be safely discontinued, other medications and therapies may be used as needed. Studies have shown that the sooner tardive dystonia is diagnosed and treated, the better the prognosis is. 

Man looking through window

Justin Paget / Getty Images

Types of Tardive Dystonia

Dystonia is a condition that causes slow, repetitive movements or abnormal postures. The movements are involuntary and may be painful.

Tardive dystonia can affect several different body parts and is classified by where it occurs. General dystonia affects the entire body, and focal dystonia involves one area of the body.

Other types include:

  • Torticollis (neck)
  • Blepharospasm (eye blinking)
  • Cranial dystonia (head and neck)
  • Oromandibular dystonia (jaw, lips, and tongue)
  • Spasmodic dysphonia (vocal cords)
  • Hemidystonia (arms or legs)

Tardive Dystonia Symptoms

Tardive dystonia is characterized by repetitive twisting movements throughout the body. These muscle movements may be painful and uncomfortable.

Symptoms of tardive dystonia tend to get worse when an individual is fatigued or stressed. Symptoms may be present in one body part or all over. 

Symptoms of tardive dystonia may include:

  • Neck turning or pulling
  • Head tipping back 
  • Eye blinking
  • Trunk arching back 
  • Leg dragging 
  • Elbow or wrist flexing
  • Foot or hand cramping
  • Trouble speaking 

While tardive dystonia involves involuntary muscle movements, other symptoms may occur first. It’s possible to experience pain in the muscles before developing spasms. 

When to See the Doctor

It’s important to see your doctor any time you experience involuntary movements. Call your primary doctor, neurologist, or psychiatrist right away if you develop painful, twisting movements, especially if you are taking an antipsychotic medication.

Causes

Tardive dystonia is caused by a drug side effect. The brain chemical dopamine is needed for the body to make smooth, purposeful movements. When the dopamine receptors are blocked by a drug, the brain does not receive an adequate supply of the chemical.

This results in dysfunction of the basal ganglia part of the brain, which is responsible for motor control. When this occurs, muscle spasms and twisting can affect the body, causing pain. 

Tardive dystonia is most often caused by antipsychotic medications. These medications are often prescribed to treat schizophrenia and other mental disorders. 

Diagnosis

The diagnostic process for tardive dystonia can take time. It’s crucial to see your doctor as soon as you begin to develop any involuntary movements in the body.

Your doctor will start with a detailed history and ask you about your symptoms and when they started. Be prepared to answer questions about how often the movements happen and if anything improves or exacerbates them. 

Your doctor will then review your medication list, paying special attention to any drugs that block dopamine receptors in the brain. Tardive dystonia can happen a few months after starting a new medication, or it may take years to develop.

Your doctor will then conduct a physical exam. They will pay special attention to the areas of the body where you are experiencing involuntary movements. 

The diagnostic process usually involves ruling out other possible causes of involuntary movements. Dystonia can be caused by other factors apart from medications, so your doctor will work with you to rule out any other possible cause, including:

  • Metabolic abnormality 
  • Neurodegenerative disorder
  • Structural abnormality of the brain 

As your doctor works to rule out any other possible causes, they may order additional tests, including:

Treatment

Because tardive dystonia is a drug side effect, the best way to treat it is usually to discontinue the drug responsible for the condition. This is not always possible, though.

If your doctor agrees that you can safely stop the medication causing tardive dystonia, they will give you instructions to either stop it immediately or slowly. This will depend on the dosage and how severe the involuntary movements are. 

It’s possible for tardive dystonia symptoms to continue even after the medication has been discontinued. 

Other treatment options may include:

  • Botox injections are sometimes considered when the involuntary movements affect only one area of the body.
  • Medications that have been proven to be effective in treating dystonia include anticholinergic agents, GABAergic agents, and dopaminergic agents. 
  • Deep brain stimulation is sometimes considered when medications are not effective.
  • Physical therapy and occupational therapy are often used in conjunction with other treatments. 
  • Speech therapy is used when the speech has been affected by the muscle spasms.

Prognosis 

Tardive dystonia is a serious condition that tends to worsen over time. The sooner the condition is diagnosed and addressed, the better the prognosis usually is.

Identifying and stopping the antipsychotic medication causing the condition may be an effective treatment. Unfortunately, discontinuing the drug does not always reverse the condition. It is important to work closely with your doctor to identify the condition right away and begin treatment. 

Coping 

Tardive dystonia can be debilitating and tends to worsen as it progresses. Discontinuing the use of antipsychotic medications may help, but these medications are often necessary for treating serious mental disorders. 

To cope with the muscle spasms and pain, talk with your doctor about working with a physical or occupational therapist. These professionals can give you resources to ease the discomfort, such as home exercise programs, stretches, and splints.

Tardive dystonia is often associated with anxiety and depression. Be sure to stay in close contact with your psychologist, psychiatrist, or other mental health providers. A support group of others going through the same condition may be helpful as well. 

Summary

Tardive dystonia is characterized by repetitive twisting and turning in the muscles. It's usually a result of taking antipsychotic medications for a long period of time. Treatment is usually stopping the medication, but that's not always possible. Do not stop medications on your own if you are experiencing symptoms of tardive dystonia.

A Word From Verywell 

Being diagnosed with tardive dystonia can be frightening and full of unknowns. The diagnostic process may take time, and treatment is not always successful. Stay in close contact with your doctor and always alert them of any new involuntary muscle movements right away. Physical therapy can help with some of the pain and discomfort of the condition. To help ease your stress, meeting with a licensed therapist or support group may help.

Was this page helpful?
Article Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Sienaert P, van Harten P, Rhebergen D. The psychopharmacology of catatonia, neuroleptic malignant syndrome, akathisia, tardive dyskinesia, and dystonia. Handb Clin Neurol. 2019;165:415-428. doi:10.1016/B978-0-444-64012-3.00025-3

  2. Kim S, Lee SY, Kim M, Lee KU. Tardive Dystonia Related with Aripiprazole. Psychiatry Investig. 2017 May;14(3):380-382. doi:10.4306/pi.2017.14.3.380

  3. National Institute of Neurological Disorders and Stroke. Dystonias fact sheet. Updated April 19, 2021. 

  4. Gourzis P, Skokou M, Soubasi E, Katrivanou A, Polychronopoulos P. Treatment of Tardive Dystonia Induced by Antipsychotics, Old and New. Clin Neuropharmacol. 2015 Jul-Aug;38(4):121-6. doi:10.1097/WNF.0000000000000086